There is lack of studies in literature about the long-term effects of hormone replacement therapies and cholesterol levels on mood scores in menopause. In the present study we have investigated whether serum lipid levels affect mood scores in menopause and evaluated the long-term effects of the combined hormone replacement regimens (HRT) on depressive symptoms in postmenopausal women. In this prospective-randomized, placebo-controlled, double-blind study, 286 women in menopause were divided into four groups according to therapeutic regimens they received; 1) Conjugated equine estrogen (CEE) of 0.625 mg plus medroxyprogesterone acetate (MPA) of 2.5 mg (n = 79), 2) CEE (0.625 mg) plus MPA of 5 mg (n = 77), 3) tibolone of 2.5 mg (a selective tissue estrogenic activity regulator) (n = 76), and 4) Calcium (Ca) of 1,000 mg (n = 54). Beck Depression Inventory (BDI), and serum levels of lipoprotein lipids were assessed before and after 12-months of treatment with oral continuous HRT and Ca supplementation. BDI scores in the study groups were not correlated with lipid profiles. We compared two subgroups of patients with initial BDI scores 0-14 (normal mood scores) in order to asses for the possible relation between the lipid profile and mood. Following treatment, first subgroup had increased scores to 15-30 (mildly depressed women, n = 27) and the second subgroup preserved BDI scores of 0-14 (normal mood scores, n = 23). Serum levels of total cholesterol, high-density lipoprotein, low-density lipoprotein and body mass index were found to be similar between these two groups. BDI scores decreased significantly in all HRT groups after 12 months of treatment, compared to Ca group (p < 0.05). We did not observe any correlation between BDI scores and lipid profiles before and following continuous HRT or Ca supplementation. Continuous combined hormone replacement regimens, CEE + MPA and tibolone, have superior long-tenn effects on mood scores in menopause and should be considered during the decision process for use of HRT due to menopausal symptoms. FIRT (c) 2005 Tohoku University Medical Press.